FAQ

Find answers to some of the more frequently asked questions on the Forums.

Forums guidelines

Our guidelines keep the Forums a safe place for people to share and learn information.

Community Manager
You can win one of three $200 gift cards. Complete our survey by 5pm, 30 June 2024 AEST to enter the draw. Your response will be anonymous so you can't be identified.

Partner lacks affection after starting meds, also triggering me

Kate_O
Community Member
hi everyone, hopefully you can help for some perspective!

I've been diagnosed with depression but have been off mediation for several years thanks to some fairly intense work on coping mechanisms on my part to remove the need for it. I still do struggle with self image and eating issues, and depressive spirals every so often, all of which are tied back into anything I feel isolated or unwanted from a close partner/relationship.

My partner and I have been together for almost 3 years and until a month ago it was amazing. He reached out for a mental health check with his gp and was put on anti depressants, which he has said has evened out his emotions but made everything sad, rather than ups and downs.

Throughout the whole process I've been as supportive as I can possibly be, talking openly with him and listening, making changes to help where needed, and so on - I'm so proud of him for seeking help, and I know something of the feelings around starting medication etc to sympathise.

My issue is, since he started the medication he's completely stopped showing affection, within a week of starting. I was reaching out to him and he'd reciprocate (e.g. he says he loves me too), but he has offered affection via a hug only once, and otherwise I've been feeling reluctant to hug him because it feels like I'm imposing on him. As a result, over the past fortnight it's become difficult to know if he actually does want me around, or what to do, or how to feel - which has in turn triggered my own issues because of the emotional isolation I've entered into.

I've tried my best to not burden him with my issues and continue to be there for him, and I know that its almost certainly the medication rather than any other problems in the relationship, but i need some perspective/reassurance I think, that what's happening is common, and any suggestions on how to make things better.
3 Replies 3

Betternow
Community Member

Hello Kate

Welcome to the forum. Thanks for reaching out here, it can be a little nerve wracking but you’ve come to the right place.

I can understand your concerns with your boyfriend’ recent lack of affection. It sounds like up until now things have been pretty good between you and the only major change has been his anti depressant medication.

As you are no doubt aware, some psychotropic medications can have an emotional blunting affect. These nuisance side affects often settle down after a few months. It sounds like he may have only been on medication for a few weeks so it’s early days.

I’m sure your boyfriend still “wants you around” so I would continue to demonstrate your affection. I doubt you will be imposing on him. If there is no change in a couple of weeks, you should definitely tell him how you feel. Be careful not to blame him or he may get defensive. Just explain that you need his reassurance that you’re important in his life and that some physical affection from him does wonders for your own mental health.

Make him feel that he has an important role to play and you need his help. Most men love to help but often they don’t instinctively grasp what is required. He needs to be told clearly how much you appreciate his support.

You can come back here and post as many times as you like. I hope you both make some progress soon.

Kate_O
Community Member
Thank you for your reply. You're right on both counts there - he's been on them for a little under a month so far, and until the medication there were no issues, it very much went from thinking about marriage and buying a house etc to not wanting to mention either in fear he'd say he doesn't want those things with me anymore. But I will leave it a few more weeks and hopefully it settles down like you mentioned, thank you for giving me a few ideas on how to broach the topic too, I guess am wary of coming off as insensitive (e.g. making his issues about my feelings)

OH MY GOD. it has been the exact same situation with my partner too after being on meds for a month! Has suddenly dramatically cut back on affection. When previously we were talking about getting engaged buying a house too. I know exactly how you feel. It’s shattering. Whenever I try talk to him about it, it’s all “I don’t know”. He can’t tell me what he wants.